Hail, Hidalgo
- When
- May 16, 1:25 PM CST to 1:35 PM CST
- Where
- Hidalgo County, 0.88 mi SE of Hargill
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 26.442, -98.009
The public reported ping pong size hail fell across FM 490 east of Hargill.
A cluster of thunderstorms developed during the early afternoon of May 16th, eventually covering portions of Kenedy, Willacy, and Hidalgo Counties before dissipating by late afternoon. One storm pulsed high into the atmosphere in eastern Hidalgo County near the Willacy County line, dropping large hail in Hargill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
A cluster of thunderstorms developed during the early afternoon of May 16th, eventually covering portions of Kenedy, Willacy, and Hidalgo Counties before dissipating by late afternoon. One storm pulsed high into the atmosphere in eastern Hidalgo County near the Willacy County line, dropping large hail in Hargill. Locally heavy rains fell elsewhere, but significant flooding was not reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 16, 1:09 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 209 PM CDT SUN MAY 16 2010 .SHORT TERM /TONIGHT THROUGH 7 AM TUESDAY/...PATTERN WILL CONTINUE TO REMAIN RELATIVELY UNCHANGED IN THE SHORT TERM ACROSS DEEP SOUTH TX. WEAK RIDGING ALOFT WITH EMBEDDED WEAK IMPULSES IN THE FLOW WILL CONTINUE TO ALLOW FOR A SLIGHT CHC FOR ON/OFF POPS TNGT THRU MON NGT. MOIST ONSHORE FLOW TO PREVAIL KEEPING DEEP SOUTH TX IN SULTRY AND WARM CONDITIONS THRU THE TERM. SFC DEW POINT TEMPERATURES WILL CONTINUE TO REMAIN IN THE 70S...ONLY COOLING/DRYING SOME DURING THE DAYTIME HRS ON MON ACROSS PORTIONS OF OUR WESTERN FA. SHOWER/TSTM ACTIVITY THIS AFTN MAY CARRY OVER INTO THIS EVE...BUT SHOULD WANE WITH LOSS OF SUN. ANY NEW CONV ACROSS MEX LATER TDA/TNGT MAY GET CLOSE TO OUR WESTERN ZONES OVRNGT WITH SLIGHT CHC POPS THERE FIRST HALF OF TNGT. SIMILAR SITUATION REMAINS POSSIBLE BY MIDDAY/AFTN MON AS DAYTIME HTG GETS UNDERWAY AND ANY LEFTOVER BOUNDARIES AND OR SEA BREEZE DEVELOPMENT MAY KICK UP SOME MORE CONV ACTIVITY. && .LONG TERM /TUESDAY 7AM THROUGH MONDAY/...PERSISTENCE WILL BE THE MAIN FORECAST DURING THE LONG TERM PERIOD. THE APPROACH OF A WEAK UPPER TROUGH MIGHT BE TO FAR NORTH TO AFFECT THE VALLEY'S WEATHER TUESDAY THROUGH THURSDAY. ALTHOUGH THE LAST NIGHTS ECMWF IS MUCH DEEPER THEN THE GFS BELIEVE THIS MIGHT BE A BIT OVER DONE AS IS THE ECMWF POP FORECAST. AN ISOLATED SHOWER OR A ROUGE THUNDERSTORM AT BEST BUT WITH CHANCES AT AROUND 10 PERCENT WILL LEAVE OUT OF FORECAST AT THIS TIME. ONCE THE UPPER TROUGH PASSES TO THE EAST HIGH PRESSURE BUILDS IN FROM THE SOUTH FURTHER CUTTING OFF THE CHANCE OF ANY RAIN. DRY WARM AND HUMID WEATHER TO PERSIST MUCH OF THE LATTER HALF OF THE WEEK AND NEXT WEEKEND. PERSISTENT HIGH TEMPERATURES RANGING FROM THE MID 80S OVER THE BEACHES TO THE LOW TO MID 90S INLAND WILL BE COMMON. OVERNIGHT LOWS TO BE ABOVE NORMAL AND MUGGY WITH DEWPOINTS REMAIN IN THE LOW TO MID 70S. TYPICAL SOUTHEAST WINDS EACH WITH STRONGEST WINDS ANTICIPATED TUESDAY AND WEDNESDAY WHEN THE PRESSURE GRADIENT WILL BE THE STRONGEST AS SURFACE LOW PRESSURE DEEPENS IN ADVANCE OF THE UPPER TROUGH. && .MARINE...TONIGHT THROUGH 7 AM TUESDAY...THE 1 PM OBSERVATION FROM BUOY020 INDICATED WINDS WERE EAST AROUND 6 KTS AND SEAS WERE AROUND 4 FT WITH A PERIOD OF 8 SECONDS. LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST ACROSS THE LWR TX COASTAL WATERS THRU THE EARLY PORTION OF THE WEEK. SFC HIGH PRESSURE WILL ESSENTIALLY MAINTAIN SWAY ACROSS THE GULF OF MEXICO WHILE LOW PRESSURE REMAINS WEST OF THE AREA ACROSS INLAND SOUTH TX AND NORTHERN MEXICO. LIGHT TO MODERATE E TO SE WINDS AND LOW TO MODERATE SEAS CAN BE EXPECTED THRU THE PERIOD WITH OVERALL MARINE CONDITIONS REMAINING FAVORABLE. TUESDAY THROUGH SATURDAY...PRESSURE GRADIENT TO STRENGTHEN TUESDAY INTO WEDNESDAY WITH POSSIBLE SMALL CRAFT ADVISORIES DURING THE OVERNIGHT PERIOD AS SOUTHEAST WINDS APPROACH 20 KNOTS. SEAS TO GRADUALLY RESPOND BUT DURATION AND FETCH MIGHT NOT BE LONG ENOUGH FOR SEAS TO REACH 7 FEET. UPPER RIDGE TO BUILD IN FROM THE SOUTH THURSDAY AND FRIDAY WITH ONSHORE WINDS TO WEAKEN SLIGHTLY BUT REMAIN FRESH AT TIMES WITH A MODEST GRADIENT. && .AVIATION...SATL IMAGES AND SFC OBS INDICATE MOSTLY CLOUDY SKIES WITH LIGHT TO MODERATE SOUTHEAST WINDS ACROSS DEEP SOUTH TX. KBRO AND KHRL CONTINUE TO REPORT MVFR CIGS WHILE CIGS AT KMFE HAVE KICKED UP INTO VFR STATUS. FEEL MVFR CONDITIONS WILL BE SHORT LIVED THIS AFTN WITH VFR CONDITIONS BECOMING MORE DOMINANT THRU AFTN/EVE. KEPT THE AFTN VCSH MENTION IN THE 18Z TAF ISSUANCE FOR THE 3 TAF SITES AS CONV SHRA ACTIVITY HAS DEVELOPED NORTH OF THE TERMINALS. MVFR CIGS WILL BE POSSIBLE TWD EARLY MON MRNG AGAIN WITH LIGHT WINDS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 75 87 75 88 / 10 10 10 10 BROWNSVILLE 74 89 74 89 / 10 20 10 10 HARLINGEN 73 90 73 92 / 10 20 10 10 MCALLEN 75 93 73 95 / 10 20 10 10 RIO GRANDE CITY 73 95 74 96 / 20 20 20 10 SOUTH PADRE ISLAND 75 84 78 83 / 10 10 10 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE 57/59
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 503 AM CDT SUN MAY 16 2010 TXZ248>250-252>255-171015- ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON- 503 AM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO STRONG THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM ANY STRONG THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-TXZ251-256-257-171015- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-KENEDY-COASTAL WILLACY-COASTAL CAMERON- 503 AM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE COASTAL SECTIONS OF DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM AN ISOLATED STRONG THUNDERSTORM. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CASTILLO
The Brownsville radar (KBRO), 83 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
1 hail. Local standard time, as filed.
The public reported ping pong size hail fell across FM 490 east of Hargill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236480.